Taking Lyrica With Great Results
Posted 19 November 2007 - 07:51 AM
I have been too busy to check in often, and it has been ages since posting, but I wanted to let everyone know of something extremely good that has happened on the odd chance that someone else might benefit. That "something" is Lyrica, and my doctor prescribed it on October 3rd, and after far, far too long, I actually feel human again. No, it's not a cure for everything, but it certainly eases so many symptoms.
For those that haven't seen any of my posts or don't remember, here's a quick overview of the past...well, let's just stick with the past year and a half! On April 3rd, 2006, I was hit with one of the worst Lupus flares ever, and it not only landed me in bed for 4-1/2 months, I lost the ability to walk without a walker, couldn't move my right leg without "hip-hiking," and even then it wouldn't move past my left leg. When trying to lift my right foot off the floor, the muscles in the groin and inner thigh would shake violently, and it was impossible to lift my leg for more than a second or two, and only an inch or two off the floor at best. It was also common to have severe muscle spasms down my neck and most of the right side of my body that would land me on the floor, either jerking in a seizure-like manner or pulled painfully and involuntarily into a fetal position.
The pain in my groin was unbearable at times, and the bladder pain and spasms were at an alltime high. The muscles in my lower abdomen wouldn't contract either, so trying to support my body weight was impossible when having to lean or reach for anything, and it became common to tip over. To top it off, a number of other muscles had contracted permanently, causing severe headaches, hip pain, foot pain, a "claw" for a right hand, and difficulty (and pain!) trying to breathe. The nerves in my spine had become even more damaged than before, most likely from the high fevers in April, and it was wreaking havoc with my body.
Ok, now for the light at the end of the tunnel! In desperation I asked on of my doctors for Lyrica, anything but more "strong meds," and the first day my right leg began to move again after the meds hit. I went outside, walked around the house, then sat down on the front step and cried like a baby! Over the next 6 weeks more muscles began to loosen, and the nerve pain in my spine diminished enough to be able to drop about 90% of the "stronger meds." Actually, I dropped 50% of them within 24 hours! It was amazing to be able to walk again, to do even basic things like going to the grocery store, or just go out into the back yard. It's especially good to be able to inhale without great effort and pain!
I've noticed posts about so many of these symptoms, so maybe this will give someone hope that things can and do change. It was completely unexpected, and I'm actually working at getting my business back up and running. Or walking. It might take a bit, but little by little there are good changes coming. I wish the same relief for everyone else, and wish that I could send some along to you!
Best wishes to all,
Posted 19 November 2007 - 11:22 AM
I'm so glad you found relief.
I too take Lyrica, but for restless legs and it also helps ease depression.
You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...
Posted 19 November 2007 - 03:26 PM
Posted 19 November 2007 - 03:48 PM
It is what it is...........
Posted 20 November 2007 - 03:10 AM
Thanks, and I do hope all of you get great relief as well! For about a year I was resistant to trying Lyrica because it was mentioned as an option along with Cymbalta, and it sounded like another antidepressant, which don't work well with me. It's actually an anticonvulsant, which makes sense for nerve pain/damage, especially if that's the source of muscle spasm and pain. Interestingly, the area of my spine that was causing the most severe problems didn't hurt like the other areas that had been previously damaged, but over time I realized that symptoms worsened when that one particular area in the mid spine would begin to feel hot or burn slightly. Sometimes I wonder how many people have nerve damage and have no idea...and many doctors don't consider that possibility. Or they figure the damage is to your mind! Hope all of you have a good, if not great day!
Hugs and best wishes,
Posted 20 November 2007 - 10:31 AM
Posted 21 November 2007 - 04:50 AM
Quite often it's a medicine "cocktail" that keeps us moving, so if you still have to take some other meds, don't feel discouraged. Also, just as a note, I tried to increase from 100mg to the full dose of 150mg/day within two weeks of starting and it backfired. If you increase the dose and get sudden muscle weakness, call your doctor immediately since that's the first sign of too high of a dose. I took the full dose for three days before calling and it caused bizarre[u] "bugs in the bones" sensations and muscle twitching and crawling that felt like severe withdrawal symptoms, so keep track of any symptoms with the increase. Then again, the increase might work beautifully for you, so please don't think that what hit me is guaranteed to happen to anyone else. My body weight has also been a problem with taking full doses of anything since I tend to fluctuate between thin and emaciated. You know how it goes with meds; just keep track of what's going on, and always hope for the best!
Best wishes to you,